Acetaminophen (APAP) overdose is the most prevalent cause of drug-induced liver injury in western countries. Numerous studies have been conducted to investigate the mechanisms of injury after APAP overdose in various animal models; however, the importance of these mechanisms for humans remains unclear. Here we investigated APAP hepatotoxicity using freshly isolated primary human hepatocytes (PHH) from either donor livers or liver resections. PHH were exposed to 5. mM, 10. mM or 20. mM APAP over a period of 48. h and multiple parameters were assessed. APAP dose-dependently induced significant hepatocyte necrosis starting from 24. h, which correlated with the clinical onset of human liver injury after APAP overdose. Interestingly, cellular glutathione was depleted rapidly during the first 3. h. APAP also resulted in early formation of APAP-protein adducts (measured in whole cell lysate and in mitochondria) and mitochondrial dysfunction, indicated by the loss of mitochondrial membrane potential after 12. h. Furthermore, APAP time-dependently triggered c-Jun N-terminal kinase (JNK) activation in the cytosol and translocation of phospho-JNK to the mitochondria. Both co-treatment and post-treatment (3. h) with the JNK inhibitor SP600125 reduced JNK activation and significantly attenuated cell death at 24. h and 48. h after APAP. The clinical antidote N-acetylcysteine offered almost complete protection even if administered 6. h after APAP and a partial protection when given at 15. h. Conclusion: These data highlight important mechanistic events in APAP toxicity in PHH and indicate a critical role of JNK in the progression of injury after APAP in humans. The JNK pathway may represent a therapeutic target in the clinic.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below